Advertisement

The Ramanujan Journal

, Volume 37, Issue 2, pp 243–256 | Cite as

Stability of ideal lattices from quadratic number fields

  • Lenny Fukshansky
Article
  • 84 Downloads

Abstract

We study semi-stable ideal lattices coming from quadratic number fields. We prove that all ideal lattices of trace type from rings of integers of imaginary quadratic number fields are semi-stable. For real quadratic fields, we demonstrate infinite families of semi-stable and unstable ideal lattices, establishing explicit conditions on the canonical basis of an ideal that ensure stability; in particular, our result implies that an ideal lattice of trace type coming from a real quadratic field is semi-stable with positive probability. We also briefly discuss the connection between stability and well-roundedness of Euclidean lattices.

Keywords

Semi-stable lattices Ideal lattices Quadratic number fields 

Mathematics Subject Classification

11H06 11R11 11E16 11H55 

Notes

Acknowledgments

I would like to thank Professor Florian Luca for suggesting the proof of Lemma 2.1, as indicated above. I also thank Professors Gang Yu and David Speyer, whose comments were instrumental to the formulation of Remark 4.1. Finally, I thank the referee for many useful suggestions which improved the quality of the paper.

References

  1. 1.
    André, Y.: On nef and semistable hermitian lattices, and their behaviour under tensor product. Tohoku Math. J. (2) 63(4), 629–649 (2011)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bayer-Fluckiger, E.: Lattices and number fields. Contemp. Math. 241, 69–84 (1999)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Bayer-Fluckiger, E.: Ideal lattices. In: A Panorama of Number Theory or the View from Baker’s Garden (Zurich, 1999), pp. 168–184. Cambridge Univ. Press, Cambridge, 2002Google Scholar
  4. 4.
    Bayer-Fluckiger, E., Nebe, G.: On the Euclidean minimum of some real number fields. J. Théor. Nombres Bordeaux 17(2), 437–454 (2005)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Borek, T.: Successive minima and slopes of Hermitian vector bundles over number fields. J. Number Theory 113(2), 380–388 (2005)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Buell, D.A.: Binary Quadratic Forms. Springer-Verlag, New York (1989)CrossRefMATHGoogle Scholar
  7. 7.
    Casselman, B.: Stability of lattices and the partition of arithmetic quotients. Asian J. Math. 8(4), 607–637 (2004)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Fukshansky, L., Henshaw, G., Liao, P., Prince, M., Sun, X., Whitehead, S.: On well-rounded ideal lattices, II. Int. J. Number Theory 9(1), 139–154 (2013)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Fukshansky, L., Petersen, K.: On ideal well-rounded lattices. Int. J. Number Theory 8(1), 189–206 (2012)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Grayson, D.R.: Reduction theory using semistability. Comment. Math. Helv. 59(4), 600–634 (1984)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    James, R.D.: The distribution of integers represented by quadratic forms. Am. J. Math. 60(3), 737–744 (1938)CrossRefGoogle Scholar
  12. 12.
    Kim, Y.: On Semistability of Root Lattices and Perfect Lattices. Preprint, Univ. Illinois (2009)Google Scholar
  13. 13.
    Lang, S.: Algebraic Number Theory. Springer-Verlag, New York (1994)CrossRefMATHGoogle Scholar
  14. 14.
    Stuhler, U.: Eine Bemerkung zur Reduktionstheorie quadratischer Formen. Arch. Math. (Basel) 27(6), 604–610 (1976)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Weisstein, E.W.: Landau–Ramanujan constant. From MathWorld—a Wolfram web resource. http://mathworld.wolfram.com/Landau-RamanujanConstant.html

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of MathematicsClaremont McKenna CollegeClaremontUSA

Personalised recommendations